Texas, 2013

Hail in Texas, March 31, 2013

March 31, 2013 · NWS EWX · 33 events in 12 counties and zones

A weak cold front and upper level short wave trough combined to cause thunderstorms across South Central Texas. Some of these storms produced large hail mainly over the western half of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front and upper level short wave trough combined to cause thunderstorms across South Central Texas. Some of these storms produced large hail mainly over the western half of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 12:21 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 31, 12:21 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
121 PM CDT SUN MAR 31 2013

.UPDATE...
FOR SVR WATCH NUMBER 073.

&&

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE
HILL COUNTRY AND NEARLY ALL OF SOUTH CENTRAL TEXAS. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS.

&&

.PREV DISCUSSION... /ISSUED 1230 PM CDT SUN MAR 31 2013/

AVIATION...
A WEAK COLD FRONT ACROSS CENTRAL TX MOVING SLOWLY SWD THIS
AFTERNOON WILL RESULT IN INCREASING CHANCES FOR SHRA/TSRA AS
AFTERNOON HEATING DESTABILIZES THE ATMOSPHERE. SOME OF THE TSRA
WILL BE SVR WITH LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR
CONDITIONS WILL OCCASIONALLY LOWER TO MVFR-IFR WITH THE SHRA/TSRA
THIS AFTERNOON AND INTO THE EARLY EVENING. SLY WINDS 5-10 KNOTS
AHEAD OF THE COLD FRONT WILL BECOME N-NELY NEAR 10 KNOTS BEHIND
THE COLD FRONT. MOST OF THE STORMS WILL DISSIPATE BY AROUND 03Z
WITH THE LOSS OF HEATING. MVFR-IFR CIGS AND VSBYS 1-3 MILES IN BR
DEVELOPING AFTER 06Z ACROSS MUCH OF S CENTRAL TX AND CONTINUING
THROUGH 16Z-17Z BEFORE BEGINNING TO LIFT.

PREV DISCUSSION... /ISSUED 1114 AM CDT SUN MAR 31 2013/

UPDATE...
TWEAKS TO FIRST PERIOD POPS/WX/QPF AND WINDS/WIND GUSTS.

DISCUSSION...
THE SFC FRONTAL BOUNDARY IS STRETCHED ACROSS CENTRAL TEXAS AND
WILL MOVE INTO THE HILL COUNTRY BY NOON. THE FRONT IS EXPECTED TO
STALL ACROSS THE MIDDLE OF OUR CWA LATER THIS AFTERNOON/EVENING
BEFORE RETREATING NORTHWARD AS A WARM FRONT OVERNIGHT. LITTLE IN
THE WAY OF COOLING IS EXPECTED BEHIND THE FRONT WITH MOST AREAS
STILL REACHING INTO THE LOW/MID 80S. FARTHER TO OUR EAST...A LINE
OF CONVECTION WILL CONTINUE TO MOVE SE-WRD ACROSS THE ARK/LA/TEX
REGION. WHILE THE BULK OF THE ENERGY WILL REMAIN WELL TO OUR
EAST/NORTHEAST...THE TAIL-END OF THE SYSTEM HAS PROVIDED ENOUGH
INSTABILITY FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE EASTERN HILL COUNTRY. A SHORT-WAVE TROUGH IN
THE UPPER FLOW WILL ALSO ENTER THE REGION THIS AFTERNOON. THE
COMBINATION OF THE SFC BOUNDARY...WEAK UPPER SUPPORT...AND PEAK
DIURNAL HEATING SHOULD ENABLE ADDITIONAL SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS AFTERNOON.

BOTH THE 12Z NAM AND 06Z HI-RES SUGGEST THE BEST TIMING FOR CONVECTION
WILL BE DURING THE MID-AFTERNOON HOURS BEFORE DECREASING ONCE DIURNAL
HEATING IS LOST. ONGOING FORECAST GENERALLY DEPICTS THIS SOLUTION...BUT
HAVE MADE MINOR ADJUSTMENTS TO POPS BASED ON LATEST MODEL GUIDANCE
AND ADJUSTMENTS TO WINDS FOR THE CURRENT TRACK OF THE COLD FRONT.

PREV DISCUSSION... /ISSUED 638 AM CDT SUN MAR 31 2013/

UPDATE...
SEE AVIATION FOR 12Z TAF DISCUSSION.

AVIATION...
UPSTREAM SHORTWAVE ENERGY HAS HELPED ENHANCE THE PRESSURE GRADIENT
OVER CENTRAL TX AND AT AUS...AND HAS DELAYED THE WESTWARD SPREAD
OF LOW CLOUDS INTO WESTERN COUNTIES. WILL KEEP THE LOW CLOUD DECK
FOR THE LATE MORNING AT DRT AS SURFACE HUMIDITIES AND LIGHT
EASTERLY WINDS BETWEEN DRT AND UVA FAVOR LOW LEVEL SATURATION. A
WEAK COLD FRONT OVER N CENTRAL TX WILL GET A BOOST FROM CONVECTIVE
OUTFLOWS TO SPREAD INTO CENTRAL TX BY AROUND 18Z. MOST OF THE
SHORT-RANGE MODEL DATA SUGGESTS A BROKEN LINE OF STRONG TO
POSSIBLY SEVERE CONVECTION SPREADING SOUTH ALONG THE FRONT ACROSS
THE TAF SITES BETWEEN 19Z AND 02Z WITH THE FRONT WASHING OUT AS
CONVECTION WEAKENS LATE THIS EVENING. NW FLOW PATTERN ALOFT COULD
SUSTAIN ADDITIONAL CONVECTION LATE...BUT WILL GO WITH THE MORE
CONSERVATIVE TREND FOR A WEAK INVERSION LAYER WITH MOSTLY IFR
CIGS. WEAK SURFACE PRESSURE GRADIENT AND POSSIBLE DEFORMATION ZONE
OVER THE I-35 CORRIDOR AT DAYBREAK MONDAY COULD PROMOTE SOME
PATCHY FOG...BUT A LINGERING LAYER OF IFR STRATUS AND NE SURFACE
WINDS UNDER THE INVERSION IS ALSO POSSIBLE.

PREV DISCUSSION... /ISSUED 426 AM CDT SUN MAR 31 2013/

SHORT TERM (TODAY THROUGH MONDAY)...
THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD WILL BE THE
CHANCE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE...ACROSS SOUTH
CENTRAL TEXAS TODAY. CURRENT SURFACE OBSERVATIONS SHOW PLENTY OF
LOW-LEVEL MOISTURE IN PLACE ACROSS THE REGION WITH DEWPOINTS
MAINLY IN THE 60S. ELSEWHERE...A COLD FRONT WAS LOCATED ACROSS THE
SOUTHERN PORTION OF THE TEXAS PANHANDLE. THE COLD FRONT WILL
CONTINUE TO MOVE SOUTHWARD TODAY AND SHOULD MANAGE TO MOVE INTO
THE SOUTHERN EDWARDS PLATEAU/WESTERN HILL COUNTRY BY EARLY
AFTERNOON. MEANWHILE...A SHORTWAVE TROUGH EMBEDDED IN NORTHWEST
FLOW ALOFT WILL APPROACH DURING PEAK HEATING. THE ABOVE FEATURES
WILL AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...
WITH STORMS INITIALLY FAVORED OVER THE HILL COUNTRY EARLY THIS
AFTERNOON. FARTHER WEST ACROSS THE SOUTHERN EDWARDS PLATEAU...WE
COULD ALSO SEE SOME MORE ISOLATED STORMS DEVELOP ALONG THE
DRYLINE. GIVEN THE AMOUNT OF SHEAR AND INSTABILITY...SOME SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTH CENTRAL TEXAS. THE
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM
ACTIVITY WILL MOVE SOUTH OUT OF THE HILL COUNTRY INTO THE
INTERSTATE 35 CORRIDOR DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. AS DAYTIME HEATING WANES...THUNDERSTORM COVERAGE IS
EXPECTED TO DECREASE LATE THIS EVENING AND ESPECIALLY AFTER
MIDNIGHT. FOR MONDAY...MID-LEVEL SHORTWAVE RIDGING BRIEFLY
DEVELOPS AND THIS WILL NOT FAVOR MUCH IN THE WAY OF CONVECTION. WE
DID OPT TO ADD A MENTION OF THUNDERSTORMS ACROSS THE HILL COUNTRY
AS DAYTIME HEATING COMBINED WITH A NORTHWARD MOVING WARM FRONT
COULD YIELD A FEW STORMS.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE FLOW ALOFT TRANSITIONS TO MORE OF A SOUTHWESTERLY DIRECTION
MONDAY NIGHT AS SOUTHEASTERLY LOW-LEVEL WINDS SERVE TO INCREASE
MOISTURE. RAIN CHANCES START TO TREND UPWARD MONDAY NIGHT AND
ESPECIALLY TUESDAY AS AN UPPER LEVEL TROUGH DROPS INTO THE DESERT
SOUTHWEST. THE LATEST MEDIUM RANGE MODELS SHOW A SLOWER SOUTHWARD
PROGRESSION WITH THE NEXT COLD FRONT WHERE THE LATEST NAM12 IS
MUCH FASTER. FOR NOW...WILL GENERALLY STAY CLOSE TO THE CURRENT
FORECAST AND CONTINUE TO SHOW A GOOD CHANCE OF PRECIPITATION
ACROSS MOST AREAS ON TUESDAY. THE COLD FRONT WILL BEGIN TO WORK
SOUTHWARD TUESDAY NIGHT AND WEDNESDAY AND WITH AN UPPER LEVEL
TROUGH MOVING ACROSS TEXAS...RAIN CHANCES WILL BE GOOD FOR MOST
AREAS. DEEPER MOISTURE WILL RESIDE ALONG AND EAST OF I-35...THUS
HIGHER RAINFALL AMOUNTS ARE EXPECTED ACROSS THE ABOVE MENTIONED
AREA. IN GENERAL...RAINFALL AMOUNTS FROM THIS EVENT WILL RANGE
FROM 0.25-0.50 ALONG THE RIO GRANDE...1-1.5 INCHES ALONG THE I-35
CORRIDOR AND NEAR 2 INCHES EAST OF HIGHWAY 77. RAIN CHANCES WILL
BEGIN TO DECREASE FROM WEST TO EAST WEDNESDAY NIGHT AS DRIER AIR
MOVES IN AND THE UPPER TROUGH AXIS BEGINS TO SHIFT EAST OF THE
REGION. THE FORECAST FOR LATE IN THE WORK WEEK AND UPCOMING
WEEKEND WILL LIKELY REMAIN DRY ALONG WITH A WARMING TREND AS
WESTERLY FLOW ALOFT REMAINS INTACT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  86  62  78  58 /  40  10  40  70  70
AUSTIN BERGSTROM INTL AIRPORT  61  84  61  77  57 /  50  10  40  70  80
NEW BRAUNFELS MUNI AIRPORT     63  85  62  79  58 /  50  10  30  70  70
BURNET MUNI AIRPORT            59  82  61  73  55 /  30  20  40  70  70
DEL RIO INTL AIRPORT           67  89  66  82  60 /  20  10  20  40  50
GEORGETOWN MUNI AIRPORT        61  82  62  74  56 /  40  10  40  70  70
HONDO MUNI AIRPORT             64  88  63  81  57 /  30  10  40  50  60
SAN MARCOS MUNI AIRPORT        62  85  62  77  58 /  50  10  30  70  70
LA GRANGE - FAYETTE REGIONAL   63  84  62  79  60 /  50  10  30  70  80
SAN ANTONIO INTL AIRPORT       64  84  64  79  59 /  40  10  30  60  70
STINSON MUNI AIRPORT           63  86  63  79  59 /  40  10  30  60  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Mar 31, 4:14 AM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT SUN MAR 31 2013

TXZ171>173-183>194-202>209-217>225-228-011015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL TEXAS TODAY INTO THIS EVENING. A WEAK COLD FRONT WILL MOVE
INTO CENTRAL TEXAS BY THIS AFTERNOON AND SPREAD THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORMS SOUTHWARD LATE THIS AFTERNOON AND
EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
WEATHER THREATS. THE STRONGEST STORM ACTIVITY IS EXPECTED BETWEEN
3 AND 9 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ON TUESDAY INTO WEDNESDAY...A FEW STRONG THUNDERSTORMS AND LOCALLY
HEAVY DOWNPOURS UP TO 2 INCHES ARE EXPECTED WHEN AN UPPER LEVEL
DISTURBANCE INTERACTS WITH A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS
EVENING.

In the hours before

Special weather statement, Mar 31, 12:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
132 PM CDT SUN MAR 31 2013

TXZ172-190-192-311900-
BLANCO-BURNET-TRAVIS-
132 PM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN BLANCO...
SOUTHERN BURNET AND WESTERN TRAVIS COUNTIES UNTIL 200 PM CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SPICEWOOD...OR 9 MILES SOUTHEAST OF MARBLE
FALLS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAGO VISTA...
  LAKEWAY...
  BRIARCLIFF...
  JONESTOWN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3052 9787 3035 9791 3038 9816 3057 9823
TIME...MOT...LOC 1833Z 276DEG 21KT 3047 9811
Special weather statement, Mar 31, 12:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 PM CDT SUN MAR 31 2013

TXZ194-311930-
LEE-
148 PM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 230 PM
CDT...

AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF DIME BOX...OR 7 MILES SOUTHEAST
OF LEXINGTON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DIME BOX...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3028 9670 3035 9695 3048 9694 3047 9687
      3036 9676 3033 9674 3032 9669 3030 9666
TIME...MOT...LOC 1848Z 279DEG 16KT 3037 9686
Local storm report, Mar 31, 1:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
200 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 E SPICEWOOD           30.48N  98.11W
03/31/2013  E0.70 INCH       BURNET             TX   COCORAHS

            PEA TO DIME SIZE HAIL.

&&

EVENT NUMBER EWX1300170

PM
Special weather statement, Mar 31, 1:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 PM CDT SUN MAR 31 2013

TXZ194-311930-
LEE-
208 PM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 230 PM
CDT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DIME BOX...OR 12 MILES SOUTHEAST OF
LEXINGTON...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN LEE COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3024 9670 3023 9673 3027 9692 3044 9687
      3044 9684 3036 9676 3033 9674 3030 9664
      3029 9664
TIME...MOT...LOC 1909Z 292DEG 14KT 3034 9682
Special weather statement, Mar 31, 1:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
226 PM CDT SUN MAR 31 2013

TXZ194-311945-
LEE-
226 PM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 245 PM
CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DIME BOX...OR 12 MILES NORTHEAST OF
GIDDINGS...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN LEE COUNTY JUST SOUTH OF DIME
BOX.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3021 9674 3023 9686 3041 9684 3041 9681
      3036 9676 3033 9674 3030 9664 3029 9664
TIME...MOT...LOC 1926Z 274DEG 18KT 3031 9676

The radar

The Laughlin AFB radar (KDFX), 110 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

33 hail. Local standard time, as filed.

Hail, Edwards

When
March 31, 1:35 PM CST
Where
Edwards County, 27.47 mi ENE of Rocks Spgs Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.160, -99.780

A thunderstorm produced quarter size hail near Golden Way and Highway 83 along the Edwards/Kerr County line.

Hail, Kerr

When
March 31, 2:00 PM CST
Where
Kerr County, 2.39 mi W of Hunt
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
30.070, -99.370

Hail, Kerr

When
March 31, 2:05 PM CST
Where
Kerr County, 17.69 mi SW of Mountain Home Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
30.070, -99.690

A thunderstorm produced half dollar size hail near the intersection of Highways 41 and 83 near the Kerr/Real County line.

Hail, Edwards

When
March 31, 2:15 PM CST
Where
Edwards County, 6.33 mi ENE of Rocks Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.050, -100.120

A thunderstorm produced quarter size hail at Hackberry Creek Ranch.

Hail, Bandera

When
March 31, 2:47 PM CST
Where
Bandera County, 6.73 mi WNW of Bluff
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -99.390

Hail, Real

When
March 31, 3:25 PM CST
Where
Real County, 4.85 mi E of Leakey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.720, -99.670

Hail, Uvalde

When
March 31, 4:30 PM CST
Where
Uvalde County, 2.07 mi S of Knippa
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
29.270, -99.630

A thunderstorm produced tennis ball size hail near Knippa.

Hail, Uvalde

When
March 31, 4:30 PM CST
Where
Uvalde County, 3.31 mi ENE of Knippa
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
29.320, -99.580

A thunderstorm produced quarter to golf ball size hail that broke vehicle and house windows near Knippa.

Hail, Uvalde

When
March 31, 4:30 PM CST
Where
Uvalde County, 2.75 mi SE of Knippa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.270, -99.600

A thunderstorm produced quarter size hail that broke windows in a house and covered the road.

Hail, Kinney

When
March 31, 4:30 PM CST
Where
Kinney County, 13.36 mi ENE of Brackettville
Measured
1 in hail
Reported by
Public
Coordinates
29.420, -100.230

Hail, Bexar

When
March 31, 4:38 PM CST
Where
Bexar County, 1.51 mi NNW of Helotes
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.600, -98.710

Hail, Bexar

When
March 31, 4:38 PM CST
Where
Bexar County, 1.93 mi WSW of (Sat)san Antonio Int
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.520, -98.500

Hail, Bexar

When
March 31, 4:40 PM CST
Where
Bexar County, 0.6 mi W of Terrel Hills
Measured
2.5 in hail
Reported by
Public
Coordinates
29.470, -98.460

A thunderstorm produced hail for 20 minutes. The largest was tennis ball size and was mostly penny to nickel size. The hail cracked a window.

Hail, Uvalde

When
March 31, 4:41 PM CST
Where
Uvalde County, Sabinal
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.320, -99.470

A thunderstorm produced hail that covered the ground. The largest was nickel size.

Hail, Bexar

When
March 31, 4:41 PM CST
Where
Bexar County, 0.6 mi W of Castle Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.480, -98.530

Hail, Bexar

When
March 31, 4:42 PM CST
Where
Bexar County, 1.39 mi WNW of Cementville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.510, -98.490

A thunderstorm produced hail for ten minutes. The largest was quarter size.

Hail, Bexar

When
March 31, 4:50 PM CST
Where
Bexar County, 0.6 mi E of Cementville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.500, -98.460

Hail, Bexar

When
March 31, 4:53 PM CST
Where
Bexar County, 0.92 mi SE of Terrel Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.460, -98.440

Hail, Bexar

When
March 31, 4:59 PM CST
Where
Bexar County, Olmos Park
Measured
1.75 in hail
Reported by
Public
Coordinates
29.480, -98.450

A thunderstorm produced hail for ten minutes. The largest was golf ball size.

Hail, Frio

When
March 31, 5:00 PM CST
Where
Frio County, 6.44 mi ESE of Frio Town
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
28.970, -99.230

A thunderstorm produced dime to golf ball size hail that dented some cars east of Frio Town.

Hail, Frio

When
March 31, 5:00 PM CST
Where
Frio County, 0.61 mi W of Otley
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
28.750, -99.140

Hail, Bexar

When
March 31, 5:01 PM CST
Where
Bexar County, 1.39 mi WSW of Terrel Hills
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
29.460, -98.470

A report of a thunderstorm that produced golf ball size hail in Terrel Hills was passed to us by one of our media partners, KSAT12.

Hail, Bexar

When
March 31, 5:10 PM CST
Where
Bexar County, 1.29 mi WSW of Kirby
Measured
1 in hail
Reported by
Unknown
Coordinates
29.463, -98.400

A thunderstorm produced quarter size hail near FM78 and Springfield Rd in Kirby.

Hail, Frio

When
March 31, 5:30 PM CST
Where
Frio County, Otley
Measured
2.5 in hail
Reported by
Public
Coordinates
28.750, -99.130

Hail, Frio

When
March 31, 5:35 PM CST
Where
Frio County, 1.82 mi W of Pearsall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.880, -99.110

Hail, Frio

When
March 31, 5:41 PM CST
Where
Frio County, Otley
Measured
2.5 in hail
Reported by
Public
Coordinates
28.750, -99.130

Hail, Frio

When
March 31, 5:47 PM CST
Where
Frio County, 5.27 mi ESE of Otley
Measured
2.75 in hail
Reported by
Public
Coordinates
28.720, -99.050

Hail, Val Verde

When
March 31, 5:50 PM CST
Where
Val Verde County, 13.13 mi SSW of Del Rio Davis Arpt
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
29.740, -100.900

Hail, Zavala

When
March 31, 6:11 PM CST
Where
Zavala County, 0.69 mi N of Del Monte
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
28.780, -99.850

Hail, Val Verde

When
March 31, 6:33 PM CST
Where
Val Verde County, 3.86 mi ESE of Amistad Res East
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.480, -100.940

Hail, Dimmit

When
March 31, 6:44 PM CST
Where
Dimmit County, 2.76 mi NW of Big Wells
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
28.600, -99.600

Hail, Kinney

When
March 31, 7:01 PM CST
Where
Kinney County, 9.59 mi SW of Standart
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
29.250, -100.750

The Border Patrol reported a thunderstorm that produced golf ball size hail on Highway 277 at Sycamore Creek.

Hail, Maverick

When
March 31, 8:05 PM CST
Where
Maverick County, 0.6 mi E of Quemado
Measured
1.75 in hail
Reported by
Public
Coordinates
28.950, -100.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433545, 433546, 433554, 433557, 433558, 433559, 433560, 433562, 433563, 433564, 433565, 433566, 433568, 433569, 433570, 433571, 434310, 433572, 433573, 433575, 433576, 433577, 433581, 433582, 433583, 433584, 433585, 433586, 433587, 433588, 433589, 433591, 433592.